Minnesota, 2012Drought in Minnesota, January 1 to 31, 2012
January 1 to 31, 2012 · NWS DLH · 5 events in 4 counties and zones
Severe drought (D2 according to the National Drought Monitor) conditions persisted across the entire Minnesota Arrowhead throughout January. Moderate drought (D1) conditions spread across the rest of northeast and east-central Minnesota during January.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe drought (D2 according to the National Drought Monitor) conditions persisted across the entire Minnesota Arrowhead throughout January. Moderate drought (D1) conditions spread across the rest of northeast and east-central Minnesota during January.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Dec 31, 11:32 PM CST, 29 minutes earlier.
Area forecast discussion, Dec 31, 11:32 PM CST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
1132 PM CST SAT DEC 31 2011
.AVIATION...MODERATE SNOW MOVING ACROSS NW WI AT FCST TIME. THE
WEST EDGE OF SNOW SHOULD CLEAR HYR BY 00Z. T THE OTHER TAF
SITES...MVFR TO IFR CIGS WITH MVFR VSBYS WILL BE COMMON TONIGHT
AND SUNDAY MORNING. ALSO...WINDS WILL INCREASE OVERNIGHT TO 20-30
MPH OUT OF THE NORTHWEST. THE HIGH WINDS WILL REMAIN ACROSS THE
AREA BEFORE TAPERING OFF LATE SUNDAY.
&&
.PREV DISCUSSION... /ISSUED 840 PM CST SAT DEC 31 2011/
UPDATE...SITUATION DEVELOPING AS EXPECTED IN MOST AREAS. MODERATE
SNOW EXTENDING FROM NEAR MILLE LACS NORTHWEAST THROUGH TWIN PORTS
TO NEAR GNA WITH LOWEST VSBYS 1-2 MILES IN MOST AREAS. THE SNOW IS
SHOWING SOME BANDING STRUCTURE AS IT DRIFTS EAST AND NORTHEAST SO
SOME AREAS COULD GET AT LEAST 1 INCH AN HOUR. SO FAR...ONLY HAVE
RECEIVED REPORTS OF 1 INCH SO FAR BUT IT IS EARLY. IN
HIBBING...FZDL HAS BEEN REPORTED BY ASOS/LAW ENFORCEMENT. THAT
PRECIP IS ASSOICATED WITH AN ENHANCED AREA MOVING SOUTHEAST AHEAD
FRONT. WILL PUT IN PATCHY FZDL ACROSS NORTHSHORE AND TWIN PORTS AS
FRONT MOVES THROUGH AREA. WILL KEEP CURRENT HEADLINES IN EFFECT
BASED ON CURRENT TRENDS. WINDS ARE STARTING TO PICK UP IN WESTERN
AREAS OF CWA BEHIND FRONT. REST OF FCST UNCHANGED.
PREV DISCUSSION... /ISSUED 333 PM CST SAT DEC 31 2011/
.SNOW AND VERY GUSTY WINDS MAKE TRAVEL DIFFICULT LATER THIS EVENING...
SHORT TERM...COMPLEX SFC PATTERN THIS AFTN AS MSAS SHOWS NRN SFC
LOW OVER CTRL MANITOBA WITH A SECOND SFC LOW OVER SERN NEB/SWRN
IA. TWO SEPARATE STREAMS ALOFT SUPPORTING EACH SFC REFLECTION. A
SHORTWAVE TROF IS LIFTING NE ACROSS CWA WITH A BAND OF MDT SNOW FROM
ARROWHEAD INTO IRON RANGE. ACCUMULATIONS OF 1 TO 3 INCHES ARE
EXPECTED WITH THIS AREA THRU REMAINDER OF AFTN. DRY SLOT IS
FOLLOWING INITIAL SHORTWAVE...REDUCING ICE NUCLEATION TEMPORARILY.
ELSEWHERE...LOW CLOUDS/FOG/PATCHY FZDZ OCCURRING OVER MN
ZONES...WITH CLOUDS PREVAILING OVER WI ZONES. TEMPS HAVE WARMED TO
JUST ABOVE FREEZING OVER SRN TIER OF CWA WITH MID 20S ELSEWHERE.
TONIGHT..BOTH UPPER STREAMS AMPLIFY AS THEY PROGRESS EAST
OVERNIGHT. IT APPEARS THAT THE SRN UPPER TROF IS SOMEWHAT
FASTER AFTER MIDNIGHT AS IT MOVES TOWARDS LAKE MICHIGAN BY 12Z.
NRN MID LVL TROF AXIS ENTERING KOOCH CO BY SAME TIME. NWP STILL
INDICATING A QUICK SHOT OF MDT/HEAVY SNOWFALL POTENTIAL OVERNIGHT
AS INCREASING FRONTOGENESIS DEVELOPS FROM MPX CWA NORTHEAST INTO
SWRN/SRN DLH CWA EARLY IN THE EVENING. THIS AREA OF FORCING WILL
THEN TRANSLATE EAST ACROSS WISCONSIN ZONES. BOTH NAM/GFS SHOW
APPROXIMATELY 3 TO 6 HRS OF ORGANIZED ASCENT WITH FAVORABLE
OMEGA/MOIST DGZ COMBINATION. THIS SHOULD ALLOW GENERAL SNOWFALL
RATES OF 3/4 TO 1 INCH/HR RATES...WITH SLIGHTLY HIGHER RATES
POSSIBLE IF MORE INTENSE BANDING OCCURS. INITIAL THERMAL PROFILES
EARLY EVENING WILL CAUSE PTYPE ISSUES AS FZDZ/LIGHT RAIN MAY OCCUR
BEFORE COLUMN COOLS TO SUPPORT FROZEN. SNOW WILL TAPER OFF AROUND
MIDNIGHT NEAR TWIN PORTS ...AROUND 12Z OVER ERN WIS ZONES. EXPECT
SNOW TO BE FOLLOWED BY VERY GUSTY WINDS AS SFC HIGH BUILDS INTO
REGION. MAIN ISALLOBARIC PUSH TO PRESSURE RISES IS FCST TO OCCUR
SOUTH OF CWA SO CURRENT FCST WINDS MAY BE A BIT ON THE HIGH SIDE.
TOMORROW...DEEP MOIST CYCLONIC CIRCULATION WILL PREVAIL ACROSS CWA
THROUGHOUT THE DAY. EXPECT LIGHT SNOW TO PERSIST MOST OF THE DAY
WITH GUSTY NW WINDS. SFC/85H WIND DIRECTIONAL SHEAR LESSENS DURING
THE DAY ACROSS LAKE SUPERIOR AS BDRY LAYER LAPSE RATES STEEPEN.
SHOULD SEE LAKE EFFECT SNOW BECOME MORE PROMINENT AFTER 18Z AS
85/70H LAYER MOISTURE INCREASES AND LAKE INDUCED CAPE RISES ABOVE
300 J/KG. WITH STRONG COLD ADVECTION THROUGHOUT A DEEP LAYER DO NOT
EXPECT MUCH IF ANY REBOUND IN SFC TEMPS FROM OVERNIGHT LOWS. SOME
LOCATIONS MAY EXPERIENCE FALLING TEMPS.
EXTENDED...SUNDAY NIGHT THROUGH FRIDAY
PERSISTENT NORTHWEST FETCH AND H85 TEMPS AROUND NEGATIVE 20 C WILL
KEEP THE LAKE EFFECT SNOW SHOWERS GOING ALONG THE SOUTHSHORE THROUGH
SUNDAY NIGHT...ENDING LATE MONDAY/MONDAY NIGHT. NO CHANGES WILL BE
MADE ATTM TO THE WINTER STORM WARNING FOR BAYFIELD-ASHLAND-IRON
COUNTIES. DUE TO THE LONG DURATION OF THE FAVORABLE
CONDITIONS...SIGNIFICANT SNOWFALL AMOUNTS IN EXCESS OF A FOOT ARE
EXPECTED WITH THE GREATEST AMOUNTS ALONG THE THE GOGEBIC
RANGE.
HAVE SMALL POPS DURING TUES NIGHT/WED PERIODS AS MODELS SHOWING GOOD
AGREEMENT THAT A SHORT WAVE DROPS SE OVER NE MINNESOTA AND THE WRN
LAKE SUPERIOR REGION. LONG TERM FOCUS TURNS TO RETURN OF SOUTHERLY
FLOW AND WARM UP TREND THROUGH REMAINDER OF WEEK AS LONG WAVE RIDGE
BUILDS EAST OVER THE PLAINS. LATEST ECM/GFS BOTH SUGGEST H85 TEMPS
ONCE AGAIN RISE INTO THE 5-10 C RANGE THURS/THURS NIGHT BEFORE
ANOTHER CANADIAN COLD FRONT PASSES OVER THE REGION DURING THE
FRI/SAT TIME FRAME.
AVIATION.../18Z TAF ISSUANCE/
IFR TO MVFR CEILINGS WILL PREVAIL THROUGH THIS TAF PERIOD. ANY
FREEZING RAIN WILL BE LIMITED TO BRD AND SHOULD CHANGE OVER TO ALL
SNOW IN THE MID AFTERNOON. GREATEST POTENTIAL FOR SNOW...IFR CEILINGS
AND VISIBILITIES APPEARS TO BE IN THE 20Z TO 05Z TIME FRAME WITH
THE EARLIER TIMES FOR THE WESTERN TERMINALS. WINDS INCREASE IN
SPEEDS TOWARDS THE END OF THIS TAF PERIOD AND WILL LINGER INTO THE
NEXT TAF FORECAST. SUSTAINED WINDS IN EXCESS OF 20 KNOTS WITH SOME
GUSTS UP TO 40 KNOTS ARE POSSIBLE OVER THE MINNESOTA AERODROMES.
&&
.POINT TEMPS/POPS...
DLH 21 22 2 13 / 100 60 10 0
INL 19 19 -4 8 / 70 30 20 0
BRD 21 22 3 15 / 80 30 10 0
HYR 23 24 5 13 / 100 60 30 10
ASX 25 25 9 15 / 100 80 50 40
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...WINTER WEATHER ADVISORY UNTIL 10 AM CST SUNDAY FOR MNZ020-021-
034>037.
WINTER STORM WARNING UNTIL NOON CST SUNDAY FOR MNZ038.
WI...WINTER STORM WARNING UNTIL NOON CST SUNDAY FOR WIZ001-006>008.
WINTER WEATHER ADVISORY UNTIL 3 PM CST SUNDAY FOR WIZ009.
WINTER STORM WARNING UNTIL 6 PM CST MONDAY FOR WIZ002>004.
LS...GALE WARNING FROM 3 AM SUNDAY TO 6 AM CST MONDAY FOR LSZ121-
140>148.
&&
SHORT TERM...STEWART
AVIATION...STEWARTHazardous weather outlook, Dec 31, 4:31 PM CST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
431 PM CST SAT DEC 31 2011
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-011100-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
431 PM CST SAT DEC 31 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.
.DAY ONE...TONIGHT
SNOW WILL SPREAD INTO EAST CENTRAL MINNESOTA AS WELL AS THE
ARROWHEAD REGION THIS EVENING...TRACKING OVER WISCONSIN OVERNIGHT.
THE SNOW WILL BE MIXED WITH FREEZING DRIZZLE AT TIMES IN THE
EVENING. SNOWFALL ACCUMULATIONS OF GENERALLY 2 TO 4 INCHES WILL BE
FOUND ALONG THE INTERSTATE 35 CORRIDOR...INTO THE TWIN PORTS AND
ALONG THE NORTH SHORE...WITH GREATER AMOUNTS OF 5 TO 8 INCHES OVER
NORTHERN WISCONSIN.
STRONG NORTHWEST WINDS WILL DEVELOP TONIGHT. THE COMBINATION OF
FRESH SNOW AND WIND WILL RESULT IN BLOWING SNOW AND REDUCED
VISIBILITIES. PLEASE SEE THE LATEST WINTER WEATHER PRODUCTS FOR
FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
LAKE EFFECT SNOW SHOWERS WILL PERSIST OVER THE SOUTH SHORE OF
LAKE SUPERIOR INTO MONDAY. LOCAL STORM TOTAL ACCUMULATIONS IN
EXCESS OF A FOOT ARE POSSIBLE OVER PARTS OF THE BAYFIELD PENINSULA
AND GOGEBIC RANGE THROUGH MONDAY NIGHT. IN ADDITION... STRONG
NORTHWEST WINDS GUSTING TO 40 MPH AT TIMES WILL RESULT IN
CONTINUED BLOWING SNOW AND LOW VISIBILITIES.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.
LSZ121-140>148-011100-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
431 PM CST SAT DEC 31 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.
.DAY ONE...TONIGHT
A GALE WARNING IS IN EFFECT FOR ALL OF THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR LATE TONIGHT. PLEASE SEE THE LATEST MARINE
WEATHER STATEMENT FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A GALE WARNING REMAINS IN EFFECT FOR ALL OF THE NEARSHORE WATERS
OF WESTERN LAKE SUPERIOR THROUGH SUNDAY. PLEASE SEE THE LATEST
MARINE WEATHER STATEMENT FOR FURTHER DETAILS.
GRANING
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
In the hours before
Local storm report, Dec 31, 10:04 PM CST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1004 PM CST SAT DEC 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1001 PM SNOW DULUTH 46.78N 92.12W
12/31/2011 M1.0 INCH ST. LOUIS MN OFFICIAL NWS OBS
&&
SCWLocal storm report, Dec 31, 10:10 PM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1010 PM CST SAT DEC 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1009 PM SNOW 1 SW HINCKLEY 46.00N 92.95W
12/31/2011 M2.4 INCH PINE MN TRAINED SPOTTER
&&
SCWLocal storm report, Dec 31, 10:24 PM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1024 PM CST SAT DEC 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1023 PM SNOW 18 E HINCKLEY 46.01N 92.56W
12/31/2011 M5.0 INCH PINE MN TRAINED SPOTTER
&&
SCWLocal storm report, Dec 31, 10:35 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1035 PM CST SAT DEC 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1033 PM SNOW 5 SW BRUNO 46.23N 92.74W
12/31/2011 M2.3 INCH PINE MN TRAINED SPOTTER
1033 PM SNOW DANBURY 46.01N 92.37W
12/31/2011 E3.5 INCH BURNETT WI TRAINED SPOTTER
&&
SCWLocal storm report, Dec 31, 10:36 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DULUTH MN
1036 PM CST SAT DEC 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM SNOW INTERNATIONAL FALLS 48.59N 93.41W
12/31/2011 M1.0 INCH KOOCHICHING MN TRAINED SPOTTER
6 INCH SNOW DEPTH
0958 PM SNOW 4 N GRANTSBURG 45.84N 92.68W
12/31/2011 M2.5 INCH BURNETT WI TRAINED SPOTTER
1001 PM SNOW DULUTH 46.78N 92.12W
12/31/2011 M1.0 INCH ST. LOUIS MN OFFICIAL NWS OBS
1009 PM SNOW 1 SW HINCKLEY 46.00N 92.95W
12/31/2011 M2.4 INCH PINE MN TRAINED SPOTTER
1023 PM SNOW 18 E HINCKLEY 46.01N 92.56W
12/31/2011 M5.0 INCH PINE MN TRAINED SPOTTER
1033 PM SNOW DANBURY 46.01N 92.37W
12/31/2011 E3.5 INCH BURNETT WI TRAINED SPOTTER
1033 PM SNOW 5 SW BRUNO 46.23N 92.74W
12/31/2011 M2.3 INCH PINE MN TRAINED SPOTTER
&&
SCWLocal storm report, Dec 31, 11:45 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1145 PM CST SAT DEC 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1144 PM SNOW 3 W BAYFIELD 46.81N 90.88W
12/31/2011 M2.5 INCH BAYFIELD WI TRAINED SPOTTER
&&
SCWDrought, Northern Cook / Northern Lake
- When
- January 1, 12:01 AM CST to January 31, 11:59 PM CST
- Where
- Northern Cook / Northern Lake forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 47.670, -90.975 (the zone’s center; the record gives no point)
Drought, Southern Cook
- When
- January 1, 12:01 AM CST to January 31, 11:59 PM CST
- Where
- Southern Cook forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 47.817, -90.541 (the zone’s center; the record gives no point)
Drought, Central St. Louis
- When
- January 1, 12:01 AM CST to January 31, 11:59 PM CST
- Where
- Central St. Louis forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 47.590, -92.461 (the zone’s center; the record gives no point)
Drought, Northern St. Louis
- When
- January 1, 12:01 AM CST to January 31, 11:59 PM CST
- Where
- Northern St. Louis forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 47.590, -92.461 (the zone’s center; the record gives no point)
Severe drought has persisted in the eastern part of this area.
Drought, Central St. Louis
- When
- January 1, 12:01 AM CST to January 31, 11:59 PM CST
- Where
- Central St. Louis forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 47.590, -92.461 (the zone’s center; the record gives no point)
Severe drought has persisted in the eastern part of this area.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, January 1 to 31, 2012$25 million · 23 events
- Lake-Effect Snow and Winter Weather in Indiana, January 1 to 3, 20121 death · 8 events
- High Wind in Iowa, January 1, 2012$330,000 · 63 kt wind · 25 events
- Lake-Effect Snow in Ohio, January 1 to 3, 2012$450,000 · 6 events
- Drought in Texas, January 1 to 31, 2012$132,000 · 20 events
- Lake-Effect Snow in Pennsylvania, January 1 to 3, 2012$300,000 · 2 events
- High Wind in New York, January 1, 2012$70,000 · 53 kt wind · 3 events
- Heavy Snow and Winter Weather in West Virginia, January 1 to 3, 2012$50,000 · 10 events
- Strong Wind in Wisconsin, January 1, 2012$27,000 · 20 events
- Strong Wind in Illinois, January 1, 2012$50,000 · 2 events
- Seiche in New York, January 1, 2012$45,000 · 3 events
- Drought in New Mexico, January 1 to 31, 201234 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357185, 357188, 357190, 357193, 357195.